Indian Journal of Nuclear Medicine
Home | About IJNM | Search | Current Issue | Past Issues | Instructions | Ahead of Print | Online submissionLogin 
Indian Journal of Nuclear Medicine
  Editorial Board | Subscribe | Advertise | Contact
Users Online: 166 Print this page  Email this page Small font size Default font size Increase font size


 
 Table of Contents     
CASE REPORT
Year : 2013  |  Volume : 28  |  Issue : 4  |  Page : 230-231  

Technetium-99m methylene diphosphonate uptake in the brachialis muscle hematoma in a patient with prostate cancer and coagulation disorder mimicking bone metastasis evaluated by single-photon emission tomography-computed tomography/computed tomography


1 Department of Nuclear Medicine and PET/CT, Comprehensive Cancer Care Centre, Kovai Medical Centre and Hospital Limited, Coimbatore, Tamil Nadu, India
2 Department of Urology, Comprehensive Cancer Care Centre, Kovai Medical Centre and Hospital Limited, Coimbatore, Tamil Nadu, India

Date of Web Publication25-Nov-2013

Correspondence Address:
Koramadai Karuppusamy Kamaleshwaran
Department of Nuclear Medicine, PET/CT and Radionuclide Therapy, Comprehensive Cancer Care Centre, Kovai Medical Centre and Hospital Limited, Coimbatore - 641 014, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0972-3919.121969

Rights and Permissions
   Abstract 

We report a case of 79-year-old male with prostate cancer and coagulation disorder presented with left shoulder pain. He underwent bone scintigraphy to rule out metastasis, which showed intense foci of tracer activity in the left axilla. Hybrid single-photon emission tomography-computed tomography (SPECT/CT) of the shoulder region localized tracer uptake to the left brachialis muscle hematoma.

Keywords: Coagulation disorder, muscle hematoma, single-photon emission tomography-computed tomography, technetium-99m methylene diphosphonate


How to cite this article:
Kamaleshwaran KK, Mohanan V, Madhavan D, Shinto AS. Technetium-99m methylene diphosphonate uptake in the brachialis muscle hematoma in a patient with prostate cancer and coagulation disorder mimicking bone metastasis evaluated by single-photon emission tomography-computed tomography/computed tomography. Indian J Nucl Med 2013;28:230-1

How to cite this URL:
Kamaleshwaran KK, Mohanan V, Madhavan D, Shinto AS. Technetium-99m methylene diphosphonate uptake in the brachialis muscle hematoma in a patient with prostate cancer and coagulation disorder mimicking bone metastasis evaluated by single-photon emission tomography-computed tomography/computed tomography. Indian J Nucl Med [serial online] 2013 [cited 2019 Nov 14];28:230-1. Available from: http://www.ijnm.in/text.asp?2013/28/4/230/121969


   Introduction Top


Extraosseous soft-tissue uptake of technetium-99m methylene diphosphonate (Tc-99m MDP) can occur in number of occasions. Cancer patients those undergoing bone scintigraphy will have abnormal uptake, which should be differentiated from benign and metastasis in a planar bone scan. Hematoma showing MDP uptake has been reported in many cases. [1],[2] single-photon emission tomography-computed tomography (SPECT/CT) help in localizing uptake to the muscle hematoma is not reported yet.


   Case Report Top


A 79-year-old man with prostate cancer and coagulation disorder was referred for a bone scan because of left shoulder pain. A bone scan was performed to assess for any skeletal involvement, especially in the shoulder. A total of 20 mCi (740 MBq) MDP was injected intravenously and imaging was performed 3 h later using a large field of view, dual headed gamma camera fitted with a low-energy, high-resolution collimator. Anterior whole-body images showed intense uptake in the left axilla [Figure 1]. SPECT CT of the chest [Figure 2] and [Figure 3] was performed to rule out whether the uptake is in the humerus, but it showed a hematoma in the left brachialis muscle, which he developed due to his coagulation disorder. A hematoma was confirmed on fine-needle aspiration and resolved spontaneously over the next 4-5 weeks. Follow-up bone scan carried out after 6 months showed resolution of uptake in the left axilla [Figure 4].
Figure 1: Technetium-99m methylene diphosphonate whole body bone scan showing increased uptake noted in the left axilla (arrow) and no other site of metastasis

Click here to view
Figure 2: Coronal computed tomography images showing hematoma in the left brachialis muscle

Click here to view
Figure 3: Fused coronal single-photon emission tomography-computed tomography images localises tracer uptake to the hematoma in the left brachialis muscle

Click here to view
Figure 4: Follow-up technetium-99m methylene diphosphonate whole body scan shows resolution of uptake in the left axilla after 6 months

Click here to view



   Discussion Top


Localization of bone imaging agents like Tc-99m MDP and Tc-99m hydroxymethylene diphosphonate has previously been described in abdominal and pelvic hematomas. [1] Extraosseous soft-tissue concentration of these radiotracers in the chest has also been reported in soft-tissue hematoma, [2] a benign intrapulmonary calcified focus, [3] squamous cell carcinoma of the pleura [4] and pulmonary alveolar microlithiasis. [5] Proposed mechanism leading to increased extraosseous Tc-99m MDP uptake include extracellular fluid expansion, enhanced regional vascularity and permeability, diminished lymphatic or venous removal from the affected area, and elevated tissue calcium concentration. [6] Tissue damage from inflammation, infection or physical trauma results in localized hyperemia, edema or calcium (and hemosiderin) deposition based on their pathophysiologic characteristics. [7] Extraosseous accumulation in the axilla has been reported rarely. Because of advent of SPECT CT, it is possible to localize exact site of tracer uptake and characterize the lesion to guide further management. [8] SPECT/CT localizing the uptake to the hematoma in the left brachialis muscle help in ruling out metastasis.

 
   References Top

1.Park C, LaRoy L, Ali A, Fordham EW. Pelvic hematoma diagnosed on technetium-99m methylene diphosphanate bone imaging. Clin Nucl Med 1989;14:139-40.  Back to cited text no. 1
[PUBMED]    
2.Bhattacharya A, Prasad V, Mittal BR. Tc-99m MDP uptake in a soft tissue hematoma of the chest wall. Clin Nucl Med 2004;29:454-5.  Back to cited text no. 2
[PUBMED]    
3.Garty I, Flatau E. Extraosseous accumulation of 99mTc-MDP in a benign intrapulmonary calcified focus. Eur J Nucl Med 1985;10:566-7.  Back to cited text no. 3
[PUBMED]    
4.Garty I, Straussberg R, Flatau E. Extraosseous 99mTc-MDP uptake in squamous cell carcinoma of the pleura. Eur J Nucl Med 1987;12:589-91.  Back to cited text no. 4
[PUBMED]    
5.Mittal BR, Gupta D, Jindal SK. Radioisotope bone scanning in pulmonary alveolar microlithiasis. Clin Nucl Med 2000;25:474-5.  Back to cited text no. 5
[PUBMED]    
6.Peller PJ, Ho VB, Kransdorf MJ. Extraosseous Tc-99m MDP uptake: A pathophysiologic approach. Radiographics 1993;13:715-34.  Back to cited text no. 6
[PUBMED]    
7.Moallem A. Nonspecific tissue accumulation of diffusible radionuclide imaging agents in areas of inflammation. Clin Nucl Med 1992;17:4-6.  Back to cited text no. 7
[PUBMED]    
8.Horger M, Bares R. The role of single-photon emission computed tomography/computed tomography in benign and malignant bone disease. Semin Nucl Med 2006;36:286-94.  Back to cited text no. 8
[PUBMED]    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed758    
    Printed32    
    Emailed0    
    PDF Downloaded61    
    Comments [Add]    

Recommend this journal